Nitrate/Nitrite Poisoning

Print Friendly, PDF & Email

Nitrate/Nitrite Poisoning


Causes:

  • Nitrate poisoning occurs when the nitrite level in the rumen exceeds the capacity of the microbes to convert it to ammonia. When this happens, nitrate and nitrite are absorbed through the rumen wall into the bloodstream.

Symptoms:

  • Signs of nitrite poisoning usually appear suddenly because of tissue hypoxia and low blood pressure as a consequence of vasodilation.
  • Rapid weak heartbeat with subnormal body temperature.
  • Muscular tremors.
  • Weakness
  • Ataxia
  • Urinates Frequently
  • Vomiting
  • Diarrhea
  • Salivation
  • Abdominal pain
  • Gastric hemorrhage

Treatment:

Slow IV injection of 1% methylene blue in distilled water or isotonic saline should be given at 4–22 mg/kg or more, depending on severity of exposure. Lower dosages may be repeated in 20–30 min if the initial response is not satisfactory. Lower dosages of methylene blue can be used in all species, but only ruminants can safely tolerate higher dosages.

Prevention:

Animals may adapt to higher nitrate content in feeds, especially when grazing summer annuals such as sorghum-Sudan hybrids. Multiple, small feedings help animals adapt. Trace mineral supplements and a balanced diet may help prevent nutritional or metabolic disorders associated with longterm excess dietary nitrate consumption. Feeding grain with high-nitrate forages may reduce nitrite production. However, caution is advised when combining other feed additives/components, including nonprotein nitrogen, ionophores (such as monensin) and other growth and performance enhancers, with high-nitrate diets in ruminants

References:

Was this information helpful? Provide Feedback.